MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0725
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils).During the procedure,the second smart coil was unable to advance out of its introducer sheath and into a non-penumbra microcatheter; therefore this smart coil was not used for the procedure.The procedure was completed using new smart coils and the same non-penumbra microcatheter.The physician maintained continuous flush and used a rotating hemostasis valve.There was no report of an adverse effect on the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The embolization coil was observed to be fully advanced out of the sheath intact with the pusher assembly.The pet lock was stuck inside the introducer sheath friction lock and in an attempt to withdraw the coil from the introducer sheath the pet lock was inadvertently broken by the penumbra investigator.There was no visible damage to the embolization coil.The pusher assembly was inadvertently kinked approximately 15.0 cm from the proximal end by the penumbra investigator.The embolization coil outer diameter (od) was measured and found to be within product specification.Conclusions: evaluation of the smart coil revealed the pet lock was bunched up inside the introducer sheath.The damage noted on the pet lock likely contributed to the inability of the physician to advance the pusher assembly.The cause of the pet bunching could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the year in section box 2.Date of birth was incorrectly reported on the initial mfr report and is being corrected on this follow-up #2 mfr report.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5936283
Report Number3005168196-2016-01296
Device Sequence Number10850758
Product Code HCG
UDI-Device Identifier00814548014555
UDI-Public00814548014555
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/23/2020
Device Catalogue Number400SMTSTD0725
Device Lot NumberF66674
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2016
Initial Date Received by Manufacturer 08/12/2016
Supplement Date Received by ManufacturerNot provided
10/04/2016
Initial Report FDA Received Date09/08/2016
Supplement Report FDA Received Date10/20/2016
09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight80